Skip to content

Mother to be Ordered by Court to Stop Breastfeeding?

August 16, 2007

Via The Lactivist, I learned of this story of a Minnesota woman who is being told by a court that she should stop breastfeeding her 15-month-old son because of three medications she is taking, Topamax, Baclofen (spelled “Baclofin,” incorrectly, in the piece), and Ambien. She and her husband are involved in a custody battle, and the husband asked the court to appoint a guardian in the best interest of their son. The resulting report recommended that she stop breastfeeding in order not to cause developmental delays in her son, although the investigator in the case is not a medical expert and other sources suggest that the medicines she is on are okay with breastfeeding. If the judge agrees with the investigator, it may result in a court order to cease breastfeeding.

So what *do* medical experts say about these drugs? The freely available LactMed database provides just this type of information. It states the following:

Topiramate (Topamax) Limited information indicates that maternal doses of topiramate up to 200 mg daily produce low levels in infant serum. Monitor the infant for drowsiness, adequate weight gain, and developmental milestones, especially in younger, exclusively breastfed infants and when using combinations of anticonvulsant or psychotropic drugs.
Despite the recommendation for monitoring, no reports of adverse effects on breastfed infants are reported in the summary.

Zolpidem (Ambien)Because of the low levels of zolpidem in breastmilk and its short half-life, amounts ingested by the infant are small and would not be expected to cause any adverse effects in breastfed infants. No special precautions are required. There were no published adverse effects on breastfed infants.

BaclofenLimited information indicates that baclofen has low levels in milk and would not be expected to cause any adverse effects in breastfed infants, especially if the infant is older than 2 months. Monitor newborn infants for signs of sedation. There is only one reported adverse event, of a newborn exposed in utero.

None of these documents suggest that breastfeeding should be halted, much less by court order, when these drugs are taken. At the most they recommend monitoring of younger babies. There may be more to this story, but as it stands it appears to be outrageous and unfounded.

Advertisements
6 Comments leave one →
  1. August 16, 2007 10:54 am

    So, clearly I don’t know much about this situation, but that seems like a lot of sedatives to be using all at once. Given the custody battle and the appointment of a guardian, maybe there’s a substance abuse problem at play, and the mother is not necessarily using these drugs safely for herself, let alone the nursing infant.

    Just a thought.

  2. August 16, 2007 10:56 am

    Sara,
    I do think there must be more going on than what the article reports, but wanted to point out the LactMed resource and how those prescription drugs alone (used correctly, of course) probably shouldn’t force cessation of breastfeeding.

  3. snikta permalink
    August 16, 2007 1:02 pm

    I have a relative who was, until recently, taking Topamax for cluster headaches. She stopped when she experienced symptoms such as hallucinations, delusions (she told us that she was a troll who lives under a bridge in Disney World), memory loss, and the usual expected side effects such as aphasia. This leads me to believe that exposing a 15-month old to [even small levels of] Topamax is a bad, bad idea.

    I also think she was not receiving the best of care from whatever doc prescribed the drug, but that has nothing to do with this woman in Minnesota.

  4. August 16, 2007 1:14 pm

    Snikta, I appreciate your comment. The thing is, that decision should be made with the woman and her doctor based on the medical evidence and the individual patient, not some yahoo court person with no medical knowledge base. They can’t just say, “Oh, it’s any kind of drug, so we assume it must be terrible, and we’re ordering you to stop.” It’s entirely possible that her doc was overmedicating her, but it seems like they could just make adjustments if that’s a problem, rather than seeking a court order.

  5. Deb permalink
    September 4, 2007 10:50 am

    Also, there are side effects for any medication, even tylenol and OTC drugs. There will always be someone who reacts badly to a drug. That does not mean that everyone will react badly.

    Think of those allergic to aspirin, for example. That is a common pain reliever that no one would expect to have serious side effects from, but some people do and in fact, could die if they take it.

  6. December 20, 2009 4:45 am

    I have a pharmacy license and i can safely tell you that if this mom was taking baclofen and ambien meds DURING her pregnancy. The baby has been exposed to it during development. With any Catagory C meds-you have to weigh the benefits to the outcomes. TOPAMAX however, is NOT safe during pregnancy and cause severe physical defects.I am a new mom and taking meds that are ‘questionable’ for breastfeeding and development. Mom needs to use her judgement and if these meds help her function than she needs to stay on them ( how functionable can she be if she cannot walk, talk or feed her child w/o the meds?) I had a broken back when I found out I was pregnant. The meds I was on were extremely dangerous for a developing baby. I re-evaled my meds with my DOCTOR and a PAIN SPECIALIST and also a LICENSED PHARMACIST, and searched for all other options. Topamax is excreted in the breastmilk and the baby will receive small amounts. Dosing up to 200 mgs. daily is safe in my opinion. I take is for migrains. I stopped taking topamax when I was pregnant and have remained off it while nursing. I have chosen to take tylenol and 1 caffeine tablet when a migrain comes on. This has worked for me and my headaches. Please be sure to CONSULT WITH YOUR DOCTOR on this. No mom should have to give up her freedom to feed or breastfeed her child b/c proper research from the proper medical professional wasn’t consulted.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: